Atrial Fibrillation (A-fib) and Anticoagulants: 4 Ways to Reduce Your Chance of Bleeding

80403026

Anticoagulants, commonly referred to as "blood thinners," are medications that impair the body's ability to make clots. If you're living with a diagnosis of atrial fibrillation, a common chronic heart condition that predisposes a person to developing blood clots that can cause devastating strokes, you'll need to decide whether to take a blood thinner. For most people at risk of stroke, doctors recommend taking a daily anticoagulant medication such as warfarin (brand name Coumadin), dabigatran (brand name Pradaxa), or rivaroxaban (brand name Xarelto).

Blood thinners substantially reduce the chance of having a stroke due to a "bad" blood clot, but they come with a risk of bleeding, since these medications also affect "good" blood clots -- the ones the body needs for routine repair of a leaky blood vessel. In fact, anticoagulants are regularly on top-ten lists of medications causing emergency room visits and hospitalizations.

Fortunately, there are things you can do to reduce the chance of a serious bleeding complication if you or your loved one are taking an anticoagulant medication. Here are four key tips on reducing bleeding risk, no matter what anticoagulant you're taking. (If you're on warfarin, be sure to see protective tips for warfarin in particular.)

1. Make sure your systolic blood pressure remains under 160.

Why: Uncontrolled high blood pressure is the key risk factor for spontaneous bleeding into the brain (technically known as "intracranial hemorrhage"), an uncommon but serious complication of anticoagulant therapy.

What to do: Have your blood pressure checked regularly. If the systolic (the top number) is often 160 or above, you'll need prompt medical care to adjust current medications or to start new ones. Most experts recommend that the goal of blood pressure treatment should be a systolic blood pressure under 140.

2. Report falls to the doctor, and make sure frequent falls are evaluated.

Why: Trauma from a bad fall can cause internal bleeding in the brain or other parts of the body. This bleeding tends to be much worse in people on anticoagulants.

What to do: Report all falls promptly to medical personnel. For more information on when to call 911, see When to Call 911 After a Fall. Also see more about what questions to ask the doctor.

3. Avoid regular use of aspirin or nonsteroidal anti-inflammatory drugs (NSAIDs) unless absolutely medically necessary.

Why: Aspirin and NSAIDs such as ibuprofen can cause irritation of the stomach and bowel lining, and these drugs also interfere with the blood's ability to clot. Because of this, an estimated 100,000 people are hospitalized every year in the U.S. for gastrointestinal bleeding related to these drugs. Those people who take aspirin or NSAIDs while also on anticoagulant medication are at especially high risk for major bleeding from the stomach or bowel.

What to do: Don't take any over-the-counter aspirin, NSAIDs, or pain medication without checking with your doctor. If you're on an anticoagulant and a doctor prescribes or recommends you take aspirin or NSAIDs, make sure the doctor explains why you should take on this increased risk of bleeding. You should also discuss the possibility of a medication to reduce stomach acid, which can somewhat reduce the chance of stomach bleeding. The doctor should also propose a plan for monitoring you for bleeding and ulcers.

4. Avoid excess alcohol.

Why: Although an occasional drink is probably OK, heavy alcohol use poses several dangers for those on anticoagulants. These include increased risk of falls and trauma when intoxicated, stomach irritation and ulcers from chronic alcohol use, and potential changes in liver function, which may affect the metabolism of the anticoagulant medication.

What to do: Be sure to level with your doctor if you drink more than a few drinks per week or if you ever drink more than two drinks in a day. Your doctor can help you assess the impact of your drinking on your anticoagulation plan -- and on your overall health.

Following the above precautions will help reduce your chance of bleeding, but there's no way to guarantee safety when taking anticoagulants. Be sure to report any signs of potential internal bleeding promptly to a doctor. You should also let a doctor know if you're having trouble controlling bleeding after a superficial nick or cut on your skin.


11 months ago, said...

thanks, great article


almost 2 years ago, said...

The wrist meters for BP are not quite as accurate as the meters used at the elbows. Something about the wrist meters take the BP as they tighten and the elbow ones take the BP as they release the air. The HR counters for these are not quite as accurate as the good old fashioned, take your pulse for 15 seconds and then multiply by 4 to get your heart rate. It's best to use your Long finger to take the pulse on another person or on yourself, as the index finger has a pretty good pulse itself. If you want to get a good accurate heart rate monitor, get one of the finger tip ones that also show the Oxygen Saturation in your blood.


about 4 years ago, said...

My husband is on Coumadin as well as low-dose aspirin since his stroke about 3 yrs ago. He has unexplained bouts of bleeding, small but still of concern to me, several times a week. I know that being active is extremely important for us both, but there are times I really worry that he will injure himself while doing things around our home (we are remodeling and doing some necessary repairs) as he does things. I do my best to always be there with him but that too can be difficult at times due to my own interests and work in our gardens and with our potted plants. We are also doing yard renovations and turning much of the small lot we have into garden plots rather than grass and it often takes me away from where he is working to tend to these things (I do most of the gardening though he does help a bit). This gives me some great information on what I do and don't really need to be most concerned about as he works at things here. :) Since neither of us drink that is one less thing I need to be concerned about. I have noticed an increase in his light-headed spells as well as some increase in falls this past year. We have discussed this with our doctor as just a normal course of our interactions with him. I am the one with a BP problem but he uses my wrist meter at times when he is feeling light-headed, his heart rate seems either high or low and other times when he feels a need. It tells us not just his BP but also HR and when his heart rhythm is irregular. :)